Ibuprofen etc

Hi. Recently came off beta blocker and flecainide for agin. I continue with anti coagulant, apixaban. I think I remember being told not to take neurofen, ibuprofen etc whilst on the meds. Which meds would that have been and can I take them now! Thanks in advance.

20 Replies

oldestnewest
  • Hi! While we are certainly not entitled to advise you which drugs you can take , it is generally known that NSAID s , such as ibuprofen and nurofen (same) are certainly contraindicated in AF patients. Indeed they have been known to actually cause AF. I would keep clear of these.

    Sandra

  • Totally agree with Sandra. Regarding other medication, it's much safer to check with your pharmacist as they have access to a big book full of useful information!!

  • Tx to all who replied, Conclusive!

  • Check wih your medic or pharmacist. When I was in hospital and diagnosed wih af my consultant asked what I took as a painkiller when needed, I said ibuprofen. He said i should never take it again now I had afib. I have followed his advice ever since.

  • Yours and the other replies seem very definite, Thank you.

  • As others have said no Ibuprofen.. I have to take pain killers for joint problems and I take Solpadol (prescribed by my GP). It is a mixture of Codeine and Paracetamol. Not quite as effective as Ibuprofen, there are a few other pain killers that are stonger but you would have see your GP for those. Codeine/Paracetamol can be bought at chemist.

    Cassie

  • I believe you can take naprixen for a short time perhaps a week whilst on apixaban. I have done this but they will need to be prescribed by a doctor. Otherwise no anti inflammatories.

  • I'm curious as to what others with AFib take for pain. Disclaimer: I am not asking for recommendations for myself or others and I do understand that it is in everyone's best interest that I fork over $150USD to ask my cardiologist how to treat a headache, and I beseech you to do the same, etc....

    Disclaimer aside - neither the responses here nor what I've found on the web are helpful. Especially this site which is dominant in the Google search rankings, drjohnday.com/which-pain-me... - First thing to do for pain - lose weight. I suppose that works if the pain is actually in the portion of the body that is shed for weight loss.

    I only have occasional need for minor pain relief (headaches, or aching muscles, or a minor injury), and my cardiologist said NSAIDs such as ibuprofen were the most practical solution for occasional use. What that means to me is to use them sparingly, such as if the label indicates 200-400mg every 4-6 hrs, I take only 200mg. Fortunately I've found that the lower end doses are therapeutic. I use Warfarn and self-test for INR so I add additional testing when it is warranted, to wit, when I take more than one dose in a day since it can kick up the anti-coagulation effect. I wonder if my cardiologist is giving bad advice here? He's great but not perfect. Although I'd be really concerned if he suggested a steroidal remedy for occasional headaches.

    Steve

  • Just had my 3rd ablation 5 weeks ago. I was told I could take Tylenol for pain. I asked about Aleve and was told it was ok in small doses. I have had Afib for years and have never been told NOT to use pain killers. It is only now that I'm on a blood thinner that I have ever seen it mentioned. I take Xeralto.😃

  • I do see on further investigation (Google) that IBUPROFEN drugs are not recommended & can induce Afib. I personally have not found this to be the case, but I would ask your own doctor to clarify.

  • Take the advice of Clareowenpearcy and spend your $150USD (or a subsidized amount) and report the advice received here. But be skeptical if the advice given is to take opioids (which can be addictive) or steroids (which can cause more serious health problems). But be sure to balance the advice received with the fact that your physician likely considers his risks/interests before yours.

  • Paracetamols - that is it. Cost is pence and I find effective but then I take them very rarely.

    I put my back out recently and am using Arnica gel - just as effective as NSAID gel.

  • I think you will find advice will vary both sides of the pond as many drugs available as OTC in US are not available at all in the U.K.

    In the U.K. -

    All NSAIDs are contraindicated for AF. Paracetamol is OK, if you really need to take anything.

    Avoid aspirin if on anti-coagulants and if at all unsure always check with your pharmacist - they are the experts and mine always checks which meds I am on before selling me any OTC drug. This would apply especially to cold remedies.

  • Definitely not Ibuprofen. I started taking Apixaban fairly recently and took ibuprofen for a back injury without thinking. I only realised the issue when my arm came up with a lot of unexplained bruising! I won't be doing that again 🤤

  • No, do not take ibuprofen with AF. I believe it caused my AF as I took it for 3 years for Osteoarthritis and now have PAF. It is also bad for your stomach and can cause a bleed so especially no do not take with anticoagulant drugs. I am not a medic, this is my experience and opinion. Good luck.

  • I think ibuprofen is an anticoagulant so should not be taken with any other one. I now take only paracetamol, combined with Nytol if I can't sleep (this is the same as Tylenol PM which I buy if in the US as it combines the two - I find just one tablet is enough- , my GP says this is Ok but of course we are not qualified to understand all the ramifications for other people....

  • No it's not an anticoagulant it is a NSAID = non steroid anti inflammatory drug. The difficulty is that it can cause AF.

    NOAC = novel oral anticoagulant.

    Easy to confuse. x

  • I know it is an NSAID but see this from the NHS website...'It's particularly important to get medical advice before taking an NSAID if you're already taking:

    ..........

    low-dose aspirin or warfarin – medicines used to prevent blood clots. '

    I was told that this is because they 'thin the blood' like asprin

  • My EP said that I can take Tylenol, in moderation.

  • Anti inflammatories also have a blood thinning effect this is the main reason it is not to be take with anticoagulants.

You may also like...